Oct 15, 2006
Hello Doctor Young. I am restarting HAART after a 2 year "Holiday". Follow up: 33y.o male ,Been poz since dec 98, started Trizivir un june 2002,with VL 57000, cd4 257, been undetectable for 2 years and stopped treatment on 6/2004 with cd4 above 500 and vl undetectable.
My question is: I did well with Trizivir the last time, and my doctor recommends starting again now that the CD4 numbers are getting low (as in real real low...VL is about 30000, but she is more concerned by the CD4 of course). I will restart, but I want to know if there are other options or guidelinse have changed.
Thanks for your response, I tried asking this a couple of months ago but I guess the question got lost. Regards
Response from Dr. Young
Thanks for your post.
I think that you've got a number of excellent options.
Given that you've done well in the past (and have a relatively low viral load), resuming your previous regimen of AZT/3TC/abacavir (Trizivir) should work fine. Know that the US treatment guidelines have evolved and no longer recommend using the triple nuke regimen unless other regimens are undesireable.
It would be worth knowing that the components AZT/3TC (Combivir) or 3TC/abacavir (Epzicom, Kivexa) are recommended in various treatment guidelines-- when paired with either efavirenz (Sustiva, Stocrin) or a ritonavir-boosted protease inhibitor. Either approach should result in the contruction of a very potent and well tolerated regimen.
If you were my patient, I'd opt for a new regimen- if a once-daily regimen was important to you, then I'd use 3TC/abacavir with either efavirenz (resulting in a 2 pill, once-daily regimen) or a boosted PI (resulting in a 4- or 5 pill once-daily).
I hope this helps. Let us know how things turn out for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.